Kentucky, 2025

Strong Wind in Kentucky, March 5, 2025

March 5, 2025 · NWS PAH · 20 events in 20 counties and zones

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the day. This created a very strong pressure gradient across west Kentucky, and also induced a 70-80kt low-level jet at around 850mb.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the day. This created a very strong pressure gradient across west Kentucky, and also induced a 70-80kt low-level jet at around 850mb. As a result, southwest winds increased in the pre-dawn hours and gradually shifted to the west through the day. The winds frequently gusted in the 35-50mph range. The strongest gust, 52mph, was measured in the morning at Fort Campbell (KHOP).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 2:03 AM CST, 1 hour 57 minutes earlier. Its key messages:

  • A Wind Advisory remains in effect till 6PM today for wind gusts of 40+ mph.
  • Temperatures will fall throughout the day today and more showers are possible (30-40%). Some snow showers may mix in during the afternoon.
  • Warmer than average temperatures return next week.
Area forecast discussion, Mar 5, 2:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
203 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- A Wind Advisory remains in effect till 6PM today for wind
  gusts of 40+ mph.

- Temperatures will fall throughout the day today and more
  showers are possible (30-40%). Some snow showers may mix in
  during the afternoon.

- Warmer than average temperatures return next week.

&&

.DISCUSSION...
Issued at 202 AM CST Wed Mar 5 2025

Today the low pressure system translates northeast to the Great
Lakes and brings a second round of wrap around precip to the area
along with strong winds. The EPS still shows a 80-100% chance of
wind gusts of 40+ mph. A Wind Advisory is in effect till 6pm
tonight. Additional rainfall amount of up to around 0.25" can be
expected. Temperatures will fall throughout the day today with
afternoon temperatures in the upper 30s to lower 40s. This means
some snow showers may mix in, primarily for northern areas. There
may be a dusting on grassy surfaces, but ground temperatures are
warm so roads should stay wet, and winds should dry them out before
they can freeze over.

Thursday will be cool and dry with sfc ridging building in and
ridging aloft over the Plains. Friday another, weaker low comes out
of Colorado and tracks through central Missouri and over our area.
This system is more moisture starved but could deliver us a glancing
blow of precip Friday evening.

On Saturday a southern stream low will track to our south, but will
be far enough south that we should stay dry. Then, broad upper
ridging follows on Sunday over the central US. This will bring back
warmer than average temperatures and southerly winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 550 PM CST Tue Mar 4 2025

An area of showers will continue to move east across the area
this evening, yielding a temporary reduction to MVFR and briefly
IFR conditions. Winds should be more subdued this evening, but
a localized gust of 35 knots or greater is possible with the
heaviest showers and any isolated thunder. A period of VFR
conditions is expected behind the rain later this evening into
the overnight hours. MVFR conditions and scattered showers will
spread back southeast across the area late tonight and through
the morning Wednesday. Winds will shift to the south tonight and
then to the west in the morning. Gusts over 30 knots will be
possible after sunrise.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-
     080>094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-
     100-107>112-114.
IN...Wind Advisory until 6 PM CST /7 PM EST/ this evening for
     INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&

DISCUSSION...SHAWKEY
AVIATION...AD
Hazardous weather outlook, Mar 5, 3:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CST Wed Mar 5 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CST Wed Mar 5 2025 /431 AM EST Wed Mar 5 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through 6 PM. Wind gusts in excess
of 40 mph will be possible in and outside of the rain and showers.
Refer to the advisory for details.

Some snow showers will be possible this afternoon and evening, as
temperatures drop into the 30s. Impacts are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any strong winds or wind damage reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Fulton

When
March 5, 4:00 AM CST to 2:00 PM CST
Where
Fulton forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
March 5, 4:00 AM CST to 2:00 PM CST
Where
Hickman forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
March 5, 4:00 AM CST to 2:00 PM CST
Where
Carlisle forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
March 5, 4:00 AM CST to 12:00 PM CST
Where
McCracken forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
March 5, 4:00 AM CST to 12:00 PM CST
Where
Graves forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
March 5, 5:00 AM CST to 11:00 AM CST
Where
Calloway forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 5, 5:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
March 5, 5:00 AM CST to 12:00 PM CST
Where
Livingston forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
March 5, 6:00 AM CST to 1:00 PM CST
Where
Crittenden forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
March 5, 6:00 AM CST to 1:00 PM CST
Where
Lyon forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
March 5, 6:00 AM CST to 1:00 PM CST
Where
Caldwell forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
March 5, 6:00 AM CST to 12:00 PM CST
Where
Trigg forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
Henderson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
March 5, 6:00 AM CST to 3:00 PM CST
Where
Daviess forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
McLean forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
Hopkins forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
March 5, 6:00 AM CST to 12:00 PM CST
Where
Christian forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
March 5, 6:00 AM CST to 12:00 PM CST
Where
Todd forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
March 5, 7:00 AM CST to 2:00 PM CST
Where
Muhlenberg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247647, 1247648, 1247649, 1247650, 1247651, 1247652, 1247653, 1247654, 1247655, 1247656, 1247657, 1247658, 1247659, 1247660, 1247661, 1247662, 1247663, 1247665, 1247666, 1247664.